Thunderstorm Wind, Dawson
- When
- June 5, 6:00 PM CST
- Where
- Dawson County, 5 mi WSW of Cozad
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.833, -100.050
Thunderstorms developed along a cold front over north-central Nebraska and moved southeast. Thunderstorms for the most part produced marginal hail, but there were reports of one-inch hail in southern Greeley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms developed along a cold front over north-central Nebraska and moved southeast. Thunderstorms for the most part produced marginal hail, but there were reports of one-inch hail in southern Greeley County. A wind gust near 65mph blew over a center pivot west of Cozad.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 5, 1:36 PM CST, 4 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 236 PM CDT MON JUN 5 2006 .SHORT TERM...TONIGHT AND TUESDAY. ATTENTION IS THUNDERSTORMS...ONGOING AND LATER DEVELOPING. MORNING MCS PRODUCED RAINFALL AMOUNTS ON AVERAGE OF ONE TENTH TO NEAR ONE HALF INCH ACROSS MUCH OF THE CWA. CONVECTION REMAINS ONGOING IN NORTH CENTRAL KANSAS AND ADDITIONAL ACTIVITY HAS DEVELOPED ALONG OUTFLOW BOUNDARIES IN OUR EASTERN CWA...AIDED BY INCREASING INSOLATION. MAIN FOCUS THOUGH IS ON THE NEXT ROUND OF THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. SURFACE TROUGH OR WEAK COLD FRONT WAS ORIENTED FROM KANW TO KAIA AND KSNY AS OF 18Z. MOISTURE AXIS WAS LOCATED ACROSS CENTRAL AND EASTERN NEBRASKA AND KANSAS. LAPS DATA INDICATES THE HIGHER INSTABILITIES WITH SFC BASED CAPES OF 1500-2000 J/KG ALONG THE BOUNDARY IN WESTERN NEBRASKA...WITH LITTLE CIN. VISIBLE SATELLITE IMAGERY ALSO SHOWS A LINE OF CUMULUS DEVELOPING AS WELL...KUEX HAS SHOWN DEVELOPMENT NEAR BROWNLEE IN CHERRY COUNTY. ALL INDICATIONS SHOW THAT THIS WILL LIKELY BE THE AREA OF CONTINUED INITIATION IN THE NEXT FEW HOURS...WITH THUNDERSTORMS EXPECTED TO ORGANIZE AND MOVE SOUTHEAST THROUGH OUR CWA THIS EVENING. THE FRONTAL BOUNDARY SHOULD MAKE A BETTER PUSH SOUTHEAST SHORTLY AS ENERGY ASSOCIATED WITH UPPER LOW IN SASKATCHEWAN PUSHES FURTHER SOUTHEAST INTO SOUTH DAKOTA. SHEAR IS DECENT FOR STORM ORGANIZATION...WITH ENHANCEMENT BOTH ALONG APPROACHING AND RESIDUAL BOUNDARIES. EXPECT PRIMARY HAZARDS WILL BE DAMAGING WIND AND LARGE HAIL. LOWER LCL HEIGHTS...TEMP DEWPOINT SPREADS...AND MOISTURE CONVERGENT AREA IS IN OUR SOUTHERN ZONES WILL ALSO BE FAVORABLE FOR STORMS AS ANOTHER BOUNDARY STRETCHES ACROSS CENTRAL KANSAS. THIS AREA IS IN SPC MODERATE RISK OUTLOOK. CANNOT COMPLETE RULE OUT TORNADIC DEVELOP...HOWEVER WIND...HAIL AND LOCALLY HEAVY RAINFALL EXPECTED TO BE THE MAIN HAZARDS. THE COOL FRONTAL BOUNDARY PUSHES THROUGH TONIGHT AND PRECIPITATION WILL WIND DOWN AFTER MIDNIGHT. SURFACE HIGH PRESSURE BUILDS IN ON TUESDAY AND HEIGHTS RISE AND TEMPERATURES MODERATE AGAIN. IN THE DRIER AIRMASS...AFTERNOON READINGS SHOULD STILL REACH INTO THE 80S. .LONG TERM...00Z WEDNESDAY THROUGH MONDAY. MAIN FORECAST CONCERNS WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS LATE IN THE WEEK AND INTO THE WEEKEND AND TEMPERATURES THROUGH THE PERIOD. AN UPPER RIDGE AND SURFACE HIGH PRESSURE SYSTEM BUILD INTO THE REGION TUESDAY NIGHT THROUGH THURSDAY. TEMPERATURES WILL BE QUITE WARM AS 850MB TEMPERATURES ARE EXPECTED TO BE AROUND 22 TO 26 DEG C. BY THURSDAY A SHORT WAVE SLIDES ACROSS THE RIDGE AND WITH A SURFACE LOW DEVELOPING TO THE WEST THERE IS A SLIGHT CHANCE FOR SOME THUNDERSTORMS THURSDAY NIGHT. CONVECTION WILL LIKELY INITIATE TO THE WEST ALONG THE FRONT...BUT WILL MOVE INTO FORECAST AREA BEFORE THEY DISSIPATE. THE RIDGE CONTINUES TO BREAK DOWN AS MORE SHORT WAVES MOVE INTO THE AREA DURING THE WEEKEND. WITH EACH OF THE SHORT WAVES THERE IS A SLIGHT CHANCE THAT THERE WOULD BE SOME SHOWERS OR THUNDERSTORMS. THE BEST CHANCE WOULD BE SATURDAY NIGHT AS A COLD FRONT MOVES THROUGH THE FORECAST AREA. AFTER THE COLD FRONT MOVES THROUGH...COOLER TEMPERATURES ARE EXPECTED FOR THE AREA. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && CF/JCB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 504 PM CDT MON JUN 5 2006 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 061200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 504 PM CDT MON JUN 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND HAIL THE SIZE OF GOLF BALLS ARE POSSIBLE THIS EVENING. THUNDERSTORMS HAVE DEVELOPED TO THE NORTHWEST AND WILL MOVE INTO SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THIS EVENING. THE PRIMARY HAZARDS FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS...HOWEVER THE POTENTIAL FOR AN ISOLATED TORNADO AND LOCALLY HEAVY RAINFALL DOES EXIST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST DURING THE TUESDAY TO SUNDAY TIME FRAME. DANGEROUS LIGHTNING IS POSSIBLE IN ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) JCB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 615 PM CDT MON JUN 5 2006 NEZ060-060000- DAWSON- 615 PM CDT MON JUN 5 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR DAWSON COUNTY... AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF CALLAWAY...OR 19 MILES SOUTH OF ARNOLD...AND MOVING SOUTHEAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... GOTHENBURG AT 625 PM CDT... WILLOW ISLAND AT 635 PM CDT... COZAD AT 645 PM CDT... EDDYVILLE AT 700 PM CDT... PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 649 PM CDT MON JUN 5 2006 NEZ039-040-060015- GREELEY-VALLEY- 649 PM CDT MON JUN 5 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREELEY AND VALLEY COUNTIES... AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NORTH LOUP...OR 27 MILES SOUTHEAST OF BURWELL...AND MOVING SOUTHEAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... SCOTIA AT 655 PM CDT... GREELEY AT 710 PM CDT... WOLBACH AT 715 PM CDT... DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The North Platte radar (KLNX), 133 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520879, 5520880.